vision loss from Viagra

It makes sense to inform yourself about the potential harms as well as benefits that might result from any medications you plan to take. But for certain drugs the list of possible side effects is long and scary. How do you know which ones happen frequently–and so might affect you–and which ones are rare? Of course, rare reactions do happen, but because they are rare they are much less likely to become a problem for you. One reader is concerned about possible vision loss from Viagra. Which category does it fit?

 Is There a Chance of Vision Loss from Viagra?

Q. I am concerned about the possibility that Viagra for erectile dysfunction might affect vision. I have read about this, but I have not been able to get my doctor or pharmacist to tell me how often vision loss occurs and whether it is temporary or permanent. I’d like to use the drug, but I don’t want to risk my sight. Do you have more information?

Vision Loss from Viagra Is Rare but Serious:

A. The FDA warns physicians to alert their patients to a rare but serious vision problem. Non-arteritic anterior ischemic optic neuropathy (NAION) has been linked to drugs like sildenafil (Viagra) and tadalafil (Cialis) (Neurology Clinics, Feb. 2017). However, Pfizer epidemiologists estimate that the condition is quite rare, occurring in 2.8 per 100,000 men using erectile dysfunction for a year (International Journal of Clinical Practice, April 2006). On the other hand, few studies last more than six months or collect long-term side effect information (Urology, Oct. 2009).

Is It NAION?

Men who notice a sudden deterioration in their vision, especially if it is in just one eye, should check with the doctor immediately (www.NordicClinicalTrials.com). This could be the first symptom of NAION. Trouble seeing things in the lower part of the field of vision should also prompt an eye check-up. The ophthalmologist will test the visual field and look in the eye to see swelling in the optic nerve.

Among people taking sildenafil at high daily doses to treat pulmonary arterial hypertension, serious visual problems were uncommon (BMJ, Feb. 2, 2012). However, approximately 2 percent of those taking the medicine had retinal hemorrhages during the trial, while none of those taking placebo experienced such an adverse event. Any vision loss from Viagra should be reported immediately.

Such drugs to treat erectile dysfunction may cause less serious vision problems more frequently. Increased retinal blood flow appears within one hour of taking any of these medicines (Journal of Ophthalmology, online Oct. 9, 2017). Adverse reactions may include temporary blurred vision, increased light sensitivity and a bluish tinge to vision (cyanopsia). These reactions are usually reversible.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted. Learn how your comment data is processed.

Your cart

Total
USD
Shipping and discount codes are added at checkout.